Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 150, NWS Bismarck, ND

July 22, 2012McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2012, 5:29 PM CDT for McIntosh County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 5:29 PM CDT (22:29 UTC)
Expired
Jul 22, 2012, 6:30 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McIntosh County, ND

The radar

The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:52 PM CDTTSTM WND GST 607 Ne Ashley, NDTREE BRANCHES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2770 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS53 KBIS 222229
SVRBIS
NDC051-222330-
/O.NEW.KBIS.SV.W.0150.120722T2229Z-120722T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 630 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF ZEELAND...OR 72 MILES SOUTHEAST OF BISMARCK...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VENTURIA...WISHEK...DANZIG...GREEN LAKE AND ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4621 9974 4627 9950 4606 9910 4597 9953
      4595 9986 4612 9987
TIME...MOT...LOC 2229Z 250DEG 18KT 4605 9974
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
1 follow-up statement
247 
WWUS53 KBIS 222252
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT SUN JUL 22 2012

NDC051-222330-
/O.CON.KBIS.SV.W.0150.000000T0000Z-120722T2330Z/
MCINTOSH ND-
552 PM CDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MCINTOSH COUNTY UNTIL 630 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF VENTURIA...OR 71 MILES SOUTHWEST OF JAMESTOWN...MOVING
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WISHEK...DANZIG...GREEN LAKE AND ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4607 9980 4621 9974 4627 9950 4606 9910
      4597 9953 4596 9970
TIME...MOT...LOC 2252Z 250DEG 18KT 4609 9958
WIND...HAIL 60MPH 1.00IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:17 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 2:17 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT SUN JUL 22 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CHANCES FOR
THUNDERSTORMS SOUTH THIS AFTERNOON/TONIGHT/MONDAY MORNING...AND
WEST INTO CENTRAL MONDAY NIGHT. MODELS IN DECENT AGREEMENT SO WILL
USE A BLEND.

CURRENTLY...SFC HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS
FROM SOUTHERN CANADA. CHANCES FOR THUNDERSTORMS WILL BE FOCUSED
ALONG A LINGERING FRONTAL BOUNDARY NEAR THE NORTH DAKOTA/SOUTH
DAKOTA BORDER AREA TODAY/TONIGHT...SUPPORTED BY A MID LEVEL S/WV
IMPULSE LIFTING ACROSS THE CENTRAL ROCKIES AND INTO THE DAKOTAS
LATE TODAY INTO THE OVERNIGHT. STRONG TO SEVERE STORMS WILL BE
POSSIBLE WITH PLENTY OF EFFECTIVE SHEAR AND MUCAPE. WHILE A FEW
OBS SITES HAVE HIT 100 HI...OVERALL TREND IS SFC DEWPOINTS
DROPPING WITH DRY AIR ADVECTION AND A NORTHWEST MIXING WIND
ACCOMPANYING PRESSURE RISES. THUS NO HEAT HEADLINES WILL BE
ISSUED.

COOLER AND DRIER FOR MONDAY WITH SURFACE HIGH PRESSURE OVER NORTH
DAKOTA. LINGERING STORMS ACROSS THE SOUTH IN THE MORNING WITH THE
AFOREMENTIONED IMPULSE ADVECTING EAST ACROSS NORTHERN SOUTH
DAKOTA. PRECIPITATION SHOULD MOSTLY DISSIPATE BY THE AFTERNOON.

NEXT CHANCE OF THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA
MONDAY NIGHT...POSSIBLY DEVELOPING INTO CENTRAL PORTIONS OF THE
STATE LATE. WILL KEEP THE HIGHER POPS WEST WITH SLIGHT CHANCES
CENTRAL.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

TUESDAY/TUESDAY NIGHT LOOK TO BE THE MOST ACTIVE PERIODS IN TERMS OF
POTENTIAL FOR SEVERE WEATHER. SPC HAS THIS HIGHLIGHTED AS WELL. THIS
IS IN TANDEM WITH AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN CANADA
PROVIDING FOR LARGE SCALE ASCENT AND AN ASSOCIATED SURFACE COLD
FRONT BEING THE FOCUS FOR LOW LEVEL CONVERGENCE. MOISTURE AND
INSTABILITY WILL ALREADY BE IN PLACE. IT APPEARS THAT THE BEST
THREAT FOR SEVERE WEATHER WOULD RESIDE IN THE WEST AND FAR SOUTH
TUESDAY DURING THE DAY TUESDAY...THEN SHIFTING EAST TUESDAY NIGHT.
SHOWERS AND THUNDERSTORMS SHOULD LINGER IN THE JAMES RIVER VALLEY
THROUGH WEDNESDAY MORNING. A DRIER/COOLER/MORE STABLE NORTHWEST FLOW
DEVELOPS IN THE WEST WEDNESDAY AND SPREADS EAST WEDNESDAY AFTERNOON
INTO THURSDAY. H85 TEMPS WILL BE TRENDING DOWNWARD THROUGH THURSDAY
AND FRIDAY RANGING FROM +16C IN THE NORTH TO +20C SOUTHWEST. SURFACE
TEMPS WILL RESPOND TO THIS WITH HIGHS IN THE UPPER 70S NORTH TO MID
80S FAR SOUTH. ALTHOUGH MOST AREAS WILL BE DRY THURSDAY...THE NORTH
CENTRAL WITH STILL BE UNDER THE INFLUENCE OF THE UPPER LOW/WRAP
AROUND MOISTURE AND HAVE CONTINUED WITH A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS. FRIDAY LOOKS TO BE A VERY NICE DAY WITH DRY
AND PLEASANT CONDITIONS. A COUPLE OF WEAK DISTURBANCES ARE THEN
FORECAST TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY PRODUCING A
SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS.

&&

.AVIATION...VFR CEILINGS AND VISIBILITIES ARE EXPECTED UNTIL 09Z
MONDAY. THEREAFTER...AN AREA OF IFR TO MVFR CEILINGS WILL MOVE INTO
KMOT BY 09Z MONDAY...AND GIVE A GLANCING BLOW OF SCT TO POSSIBLY BKN
MVFR CEILINGS AT KISN AND KJMS AFTER 09Z. DO THINK THAT KMOT WILL
RECEIVE THE BEST CHANCE FOR IFR CEILINGS WHILE SCT MVFR CEILINGS ARE
MORE LIKELY AT KISN/KJMS. IN ADDITION...AN AREA OF SHOWERS AND
THUNDERSTORMS WILL MOVE INTO SOUTHWEST NORTH DAKOTA AFTER 09Z MONDAY
AND MAINLY AFFECT KDIK. HAVE DECIDED TO USE A VCTS AT KDIK BEGINNING
AT 11Z MONDAY AND MONITOR AS THE THUNDERSTORMS DEVELOP.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM/AVIATION...KS
Hazardous weather outlook, Jul 22, 2:23 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
223 PM CDT SUN JUL 22 2012

NDZ001>005-009>013-017>023-025-231930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-
223 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY
EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA
THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT...TUESDAY...TUESDAY
NIGHT.

NDZ031>037-040>048-050-051-231930-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
223 PM CDT SUN JUL 22 2012 /123 PM MDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH
OF I-94 LATE THIS AFTERNOON AND THROUGH THE EVENING. A FEW OF
THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY ACROSS THE JAMES RIVER VALLEY THROUGH LAKE OAHE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY
EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA
THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH DAKOTA
THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED
AGAIN MONDAY NIGHT...TUESDAY...TUESDAY NIGHT.

HEINERT

In the hours before

Special weather statement, Jul 22, 3:16 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT SUN JUL 22 2012

NDZ051-222115-
DICKEY-
316 PM CDT SUN JUL 22 2012

...SPECIAL WEATHER STATEMENT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER WEST CENTRAL DICKEY COUNTY...MOVING
EAST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ELLENDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 22, 4:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ZEELAND                 45.97N  99.83W
07/22/2012  M1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

&&

MMATHEWS
Local storm report, Jul 22, 4:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     ZEELAND                 45.97N  99.83W
07/22/2012  E60 MPH          MCINTOSH           ND   TRAINED SPOTTER

            A FEW TREE BRANCHES WERE DOWN.

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 21, 7:44 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie61 min
Jul 21, 8:42 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams24 min
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie56 min
Jul 21, 10:14 PM CDTSevere Thunderstorm WarningBISBurke, Divide61 min
Jul 22, 12:00 AM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward30 min
Jul 22, 4:27 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh63 min
Jul 22, 4:45 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jul 22, 5:08 PM CDTAreal Flood AdvisoryBISEmmons, McIntosh2 hr
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 22, 6:09 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh66 min
Jul 22, 6:48 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.